Archived

This topic is now archived and is closed to further replies.

Cane Corso

Spironolactone & Melasma?

5 posts in this topic

Hi,

I've been on 200mg of Spiro daily for 8 months now to treat a lovely combo of: hirsutism, hair loss and cystic acne (go me lol). It's been amazing at improving all that, but these past couple months I've noticed some darkening on my chin and a bit near my temples. I wear proper sunscreen and sunhats to protect myself and haven't tanned this summer (I'm already a light olive complexion anyway). I'm not on birth control, haven't been in over a year and I never had this issue while on bcp.

Has anyone else noticed melasma while on Spironolactone?? I have a dermo appointment but not for a while, and couldn't find any info online linking the two, just talks about estrogen + bcp. I have read before that it can make your skin sensitive and cause skin on palms and soles to peel which I've noticed, so that's why I figured it might be the spiro?

Thanks for any feedback!

Share this post


Link to post
Share on other sites

Anything that messes with your hormone levels can lead to melasma, so yeah, it's probably contributing to it in much the same way as oral birth control pills and pregnancy does.


 

 

 

 

 

 

 


Share this post


Link to post
Share on other sites

Spironolactone mutes androgen receptors and it is slightly estrogenic. If you are experiencing melasma (and you're SURE it's the spiro) then it is because your estrogen has a bit too much sway in your hormone balance. You may want to talk to your doctor about reducing your dose to 175mg.

It is FAR more likely, however, that you just aren't 100% protecting your skin from the sun.

Uncontrolled sunlight exposure is considered the leading cause of melasma, especially in individuals with a genetic predisposition to this condition.

photo-152109.gif?_r=1345837784?__rand=0.

GreenGables

 


Share this post


Link to post
Share on other sites

I was on Spiro for a few years. 100 mg 2x day and wasn't on any birth control. When I went off spiro, I started getting terrible melasma.

Share this post


Link to post
Share on other sites

After the birth of my first son, I was put on Spiro to treat the horrific acne that plagued my skin during pregnancy. It was 3 weeks after delivery and I never experienced melasma in my life before this. A week in to taking it, I had the Charlie Chaplin moustache. I quickly got off and went back to my derm! Yup, spiro CAN cause melasma. Some get it, some don't. Sucks but I'd rather deal with figuring out the horrible acne instead of the moustache.

Hope it went away for you and I hope you found something for your skin!

Share this post


Link to post
Share on other sites